Sclerotherapy - bruising after injections? (photo)

This is my third treatment for my varicose veins. I have never had this side effect before. Now I would like to get multiple opinions on this because I am worried. The doctor said it is just swelling and will go down but I am reading online this brown area on the skin could last for months. For the record this happened the next day I had the injections

Doctor Answers 6

Bruising after sclerotherapy

Thank you for your question and photo.  Bruising can occur after sclerotherapy of spider veins.  The veins treated will look worse before they look better.  I recommend wearing compression hose after your treatment for approximately 2 weeks.  If you do not see improvement in this area in the next 2 weeks I would recommend following up with your board certified plastic surgeon.  Best of luck to you!


Nashville Plastic Surgeon
5.0 out of 5 stars 36 reviews

Sclerotherapy

Thank you for your question in regards to sclerotherapy. Bruising and discoloration is common to appear after sclerotherapy injections. Be sure to wear compression hose for up to two weeks to achieve best results. After vein treatments, your legs tend to appear worse before getting better. To be sure, see two or more board-certified providers in your area for a complete evaluation to make sure you are a good candidate and that it is safe for you to have treatment. I hope this helps.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 150 reviews

Sclerotherapy - bruising after injections?

Thank you for your question.  It is not unusual to have bruising and swelling after sclerotherapy.  Be sure to wear your compression hose.  If you don't experience improvement over the next 2 weeks, be sure to contact your physician.

Zachary Farris, MD, FACS
Dallas Plastic Surgeon
5.0 out of 5 stars 16 reviews

Post

Bruising post sclerotherapy is very common and this is what you appear to have.  This is not staining.  Staining does not occur the next day after sclerotherapy.  You need to wear compression hose and allow time to heal.  If no improvement in 2 weeks then follow up with your treating physician.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 5 reviews

Sclerotherapy - bruising after injections?

Bruising and discoloration are not at all uncommon following sclerotherapy. We always inform our patients to expect this, and that their legs will likely look worse before they look better. We also provide a topical treatment, called Dermaka, which specifically helps resolve bruising and discoloration post-treatment. If this is straightforward bruising, it will resolve on its own in a reasonable amount of time. It may also represent "staining" - which is a brownish pigmentation that occurs from trapped blood, typically within the feeding or reticular veins. Your body will also reabsorb this, but it may take longer. To speed up the resolution, we have patients return within a week or so, and perform a needle aspiration, where we poke a tiny needle into the involved vein, and try to flush out as much of the trapped blood as possible, which improves the discoloration much faster. You should have your vein specialist re-evaluate your legs.

Craig Schwartz, DO
Leawood Vascular Surgeon
5.0 out of 5 stars 3 reviews

Bruising and Hyperpigmentation Post Sclerotherapy

It is common to have bruising and swelling post sclerotherapy and you should be wearing compression for a few weeks to help limit any brown discoloration that can form. If this hyperpigmentation persists, this can be improved with tattoo lasers and skin lightening. Please follow up with your physician if you continue to have concerns. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.